Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1999 Feb 8;159(3):311-4.

Thrombotic thrombocytopenic purpura associated with ticlopidine use: a report of 3 cases and review of the literature.

Author information

  • 1Department of Medicine, Toronto Hospital, University of Toronto, Ontario, Canada.


Ticlopidine hydrochloride is an antiplatelet agent used for an increasing number of indications, including cerebrovascular disease, unstable angina, coronary artery stenting, and peripheral vascular bypass grafting. It has uncommon but severe hematologic effects, including thrombotic thrombocytopenic purpura. We report 3 new cases of ticlopidine-associated thrombotic thrombocytopenic purpura and review the English-language literature. Of the 13 patients described (10 from published articles), an equal number were women and men. The median age of the women was 50 years, and that of the men was 72 years. Thrombotic thrombocytopenic purpura occurred within 2 to 8 weeks of starting ticlopidine therapy. Survivors received plasma therapy, but of the 4 who died, 3 had received platelet transfusions. With discontinuation of the drug and prompt plasma exchange therapy, mortality was comparable to that seen with idiopathic thrombotic thrombocytopenic purpura, and relapse was uncommon. Physicians and patients should be aware of this potentially fatal but treatable complication of ticlopidine therapy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk